Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 52, NWS Wichita, KS

August 20, 2016Sumner County, Kansas

NWS Wichita, KS issued this river flood warning at Aug 20, 2016, 8:20 AM CDT for Sumner County, Kansas. It took effect at Aug 20, 2016, 10:36 AM CDT. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 8:20 AM CDT (13:20 UTC)
In effect from
Aug 20, 2016, 10:36 AM CDT
Expired
Aug 21, 2016, 7:46 AM CDT
In force
21 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Sumner County, KS

The radar

The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ninnescah River near Belle Plaine (BLPK1).

Action stage
21 ft
Minor stage
23 ft
Moderate stage
24.5 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

449 
WGUS43 KICT 201320
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
820 AM CDT SAT AUG 20 2016

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Ninnescah River Near Belle Plaine affecting Sumner County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-210320-
/O.NEW.KICT.FL.W.0052.160820T1536Z-160821T1246Z/
/BLPK1.1.ER.160820T1536Z.160820T1800Z.160820T1846Z.NO/
820 AM CDT SAT AUG 20 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Ninnescah River Near Belle Plaine.
* From this morning until Sunday morning.
* At  7:00 AM Saturday the stage was 22.4 feet.
* Flood stage is 23.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 23.4 feet by this afternoon. The river will fall 
  below flood stage by this afternoon.
* Impact...At 23.0 feet...Water overflows roads in the Timber Brook 
  Estates that are located just west of Highway 81 and north of K55. 
  Then three-fourths of a mile north of K55 on Highway 81, water 
  begins to cover the road. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Belle Plaine    23.0  22.4  Sat 07 AM   13.9   11.2   10.9
    
&&
     
LAT...LON 3738 9740 3726 9719 3734 9717 3751 9735


$$

JAS
1 follow-up statement
332 
WGUS83 KICT 201848
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
148 PM CDT SAT AUG 20 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Ninnescah River Near Belle Plaine affecting Sumner County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-201918-
/O.CAN.KICT.FL.W.0052.000000T0000Z-160821T1246Z/
/BLPK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
148 PM CDT SAT AUG 20 2016

The Flood Warning is cancelled for
  The Ninnescah River Near Belle Plaine.
* At 12:00 PM Saturday the stage was 22.0 feet.
* Flood stage is 23.0 feet.
* Forecast...The river crested below flood stage at 22.4 feet. The 
  river will fall to 11.6 feet by Sunday morning.
* Impact...At 23.0 feet...Water overflows roads in the Timber Brook 
  Estates that are located just west of Highway 81 and north of K55. 
  Then three-fourths of a mile north of K55 on Highway 81, water 
  begins to cover the road. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Belle Plaine    23.0  22.0  Sat 12 PM   11.6   11.0   10.9
    
&&
     
LAT...LON 3738 9740 3726 9719 3734 9717 3751 9735


$$

JAS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 20, 6:39 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 20, 6:39 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
639 AM CDT SAT AUG 20 2016

.SYNOPSIS...
Issued at 247 AM CDT Sat Aug 20 2016

A cold front was draped across southeast Kansas and extended
northeastward up into the Great Lakes Region and southeast into
Oklahoma this morning. Showers and thunderstorms have diminished
in intensity and coverage this morning across much of Kansas and
Missouri. Also, as a strong area of high pressure continued to
drop southward across the Northern Rockies, the pressure gradient
has increased across Western and portions of Central Kansas
resulting in gusty northerly winds.

&&

.SHORT TERM...(Today through Monday night)
Issued at 247 AM CDT Sat Aug 20 2016

We will begin to dry out this weekend and a cooler, dry post
frontal air mass traverses the region bringing below normal
temperatures and a break from the heat.

This morning, with the frontal boundary lingering across
southeast Kansas a few showers may linger through the early to
possibly mid-morning hours. Throughout the afternoon hours, as
the continental air advects into the region expect clouds to
gradually clear from west to east across the area. The combination
of cold air advection and lingering cloud cover will allow
temperatures to only climb into the 70s, approximately 10-15
degrees below normal for this time of year. Accompanying these
cooler temperatures will be breezy northerly winds as the pressure
gradient holds strong through the early to mid-afternoon. Towards
the evening and overnight hours as high pressure moves overhead
winds will decrease and skies will clear, making for a pleasant
evening with low temperatures dropping into the 50s!

Sunday into Monday, temperatures will begin to warm up into the
mid to upper 80s as high pressure gradually shifts east of the
region and southerly flow returns along with warming 850mb
temperatures. Expect the dry weather to persist through the
beginning of the work week. By Monday as the a strong pressure
gradient develops across the Central Plains, strong and gusty
southerly winds will develop and begin to usher low-level moisture
back northward ahead of lee troughing. By Monday night into
Tuesday, there is a slight chances for showers and storms,
primarily along the Kansas/Oklahoma border. However, there is
still quite a bit of disagreement amongst the GFS and ECMWF, so
have opted to decrease PoPs a bit for right now.

.LONG TERM...(Tuesday through Friday)
Issued at 247 AM CDT Sat Aug 20 2016

The middle of the work week looks to be active with the arrival
of yet another cold front. The timing of this frontal passage and
track of the parent low pressure system will have a direct impact
on temperatures and the timing of precipitation. With the GFS
taking a more northern route than the ECMWF, there is some
uncertainty as to how warm temperatures will climb and what areas
will have the highest potential of another round of strong to
possibly severe thunderstorms during the middle portions of the
work week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 638 AM CDT Sat Aug 20 2016

Post frontal MVFR to IFR cigs continue to push south across southern
KS at this time.  Expect drier surface air to continue to push
south across the forecast area this morning, which will end the
MVFR/IFR cigs in the next few hours as low clouds get scoured out.
Will keep a tempo group for the lower cigs going for KICT and KCNU.

After the low cigs end, expect VFR conditions to return to all TAF
sites, with cooler northerly winds dominating the forecast.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    78  57  84  61 /  10   0   0   0
Hutchinson      77  55  85  61 /  10   0   0   0
Newton          76  56  83  60 /  10   0   0   0
ElDorado        77  55  83  60 /  10   0   0   0
Winfield-KWLD   79  57  84  61 /  10   0   0   0
Russell         77  54  85  63 /   0   0   0   0
Great Bend      77  53  86  62 /  10   0   0   0
Salina          78  55  83  62 /  10   0   0   0
McPherson       77  55  84  61 /  10   0   0   0
Coffeyville     81  56  85  60 /  20   0   0   0
Chanute         79  55  83  59 /  20   0   0   0
Iola            79  54  83  60 /  20   0   0   0
Parsons-KPPF    80  55  84  60 /  20   0   0   0

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...JMR
SHORT TERM...JMR
LONG TERM...JMR
AVIATION...BDK
Hazardous weather outlook, Aug 20, 7:13 AM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
713 AM CDT SAT AUG 20 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
713 AM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN HAS RESULTED IN RAPID RISES ALONG LOCAL STREAMS,
CREEKS, AND RIVERS ACROSS SOUTH CENTRAL KANSAS. MINOR FLOODING IS
FORECASTED TO OCCUR ALONG THE ARKANSAS RIVER AT OXFORD AND
ARKANSAS CITY LATER THIS WEEKEND. PLEASE SEE RIVER FLOOD WARNINGS
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RIVER FLOODING IS EXPECTED TO LINGER ALONG THE ARKANSAS RIVER
NEAR OXFORD AND ARKANSAS CITY THROUGH THE BEGINNING OF THE WORK
WEEK. PLEASE SEE LATEST RIVER FLOOD WARNINGS FOR MORE DETAILS.

THUNDERSTORMS WILL RETURN TO THE REGION FOR LATE MONDAY NIGHT
THROUGH THURSDAY. SOME OF THESE STORMS MAY BE STRONG TO MARGINALLY
SEVERE. THERE IS STILL A BIT OF UNCERTAINTY IN REGARDS TO THE
POTENTIAL INTENSITY AND PRIMARY LOCATION OF THE STORMS, ESPECIALLY
WEDNESDAY INTO THURSDAY AS ANOTHER COLD FRONT PASSES THROUGH THE
REGION. REGARDLESS, HEAVY RAIN LOOKS TO BE A POTENTIAL THREAT WITH
THIS THUNDERSTORM ACTIVITY. PLEASE CHECK BACK FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

JMR/KETCHAM

In the hours before

Local storm report, Aug 20, 2:39 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
239 AM CDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      2 S ROSE HILL           37.54N 97.13W
08/19/2016                   BUTLER             KS   EMERGENCY MNGR

            TWO SEPERATE WATER RESCUES OCCURED. ONE 2 MILES AND 4
            MILES SOUTH OF TOWN. 2 SEPERATE VEHICLES WERE SWEPT OFF
            THE ROAD BY HIGH WATER. 2 VICTIMS WERE IN EACH VEHICLE. 2
            WERE RESCUED AND 2 ARE STILL MISSING.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:06 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick24 min
Aug 19, 7:13 PM CDTSpecial Weather StatementICTCowley32 min
Aug 19, 7:23 PM CDTSpecial Weather StatementICTKingman37 min
Aug 19, 7:36 PM CDTSpecial Weather StatementICTSedgwick39 min
Aug 19, 7:46 PM CDTAreal Flood WarningICTButler, Sedgwick4 hr
Aug 19, 8:12 PM CDTFlash Flood WarningICTButler, Cowley, Sedgwick, Sumner11 hr
Aug 19, 8:18 PM CDTSevere Thunderstorm WarningICTSumner27 min
Aug 19, 8:26 PM CDTSpecial Weather StatementICTCowley34 min
Aug 19, 8:39 PM CDTSevere Thunderstorm WarningICTCowley, Sumner66 min
Aug 19, 9:13 PM CDTSevere Thunderstorm WarningICTCowley36 min
Aug 19, 9:25 PM CDTSpecial Weather StatementICTElk, Neosho, Wilson50 min
Aug 19, 9:47 PM CDTSpecial Weather StatementICTChautauqua, Elk28 min
Aug 19, 10:10 PM CDTSpecial Weather StatementICTCowley35 min
Aug 19, 10:21 PM CDTSpecial Weather StatementICTChautauqua, Montgomery, Wilson39 min
Aug 20, 3:16 AM CDTRiver Flood WarningICTSumner36 hr
Aug 20, 3:16 AM CDTRiver Flood WarningICTCowley57 hr
Aug 20, 9:24 AM CDTAreal Flood WarningICTSumner17 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.